Computability of topological entropy: From general systems to transformations on cantor sets and the interval

Silvére Gangloff, Alonso Herrera, Cristobal Rojas, Mathieu Sablik

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)


The dynamics of symbolic systems, such as multidimensional subshifts of finite type or cellular automata, are known to be closely related to computability theory. In particular, the appropriate tools to describe and classify topological entropy for this kind of systems turned out to be algorithmic. Part of the great importance of these symbolic systems relies on the role they have played in understanding more general systems over non-symbolic spaces. The aim of this article is to investigate topological entropy from a computability point of view in this more general, not necessarily symbolic setting. In analogy to effective subshifts, we consider computable maps over effective compact sets in general metric spaces, and study the computability properties of their topological entropies. We show that even in this general setting, the entropy is always a Σ2-computable number. We then study how various dynamical and analytical constrains affect this upper bound, and prove that it can be lowered in different ways depending on the constraint considered. In particular, we obtain that all Σ2-computable numbers can already be realized within the class of surjective computable maps over {0, 1}N, but that this bound decreases to Π1(or upper)-computable numbers when restricted to expansive maps. On the other hand, if we change the geometry of the ambient space from the symbolic {0, 1}N to the unit interval [0, 1], then we find a quite different situation - we show that the possible entropies of computable systems over [0, 1] are exactly the Σ1(or lower)-computable numbers and that this characterization switches down to precisely the computable numbers when we restrict the class of system to the quadratic family.

Original languageEnglish
Pages (from-to)4259-4286
Number of pages28
JournalDiscrete and Continuous Dynamical Systems- Series A
Issue number7
Publication statusPublished - 1 Jul 2020


  • Computable analysis
  • Computational complexity
  • Dynamical systems
  • Interval maps
  • Symbolic systems
  • Topological entropy

ASJC Scopus subject areas

  • Analysis
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Computability of topological entropy: From general systems to transformations on cantor sets and the interval'. Together they form a unique fingerprint.

Cite this